Reply To: Do allopurinol and colchicine cause diarrhea?

Stopping Gout Together Forums Help My Gout! The Gout Forum Do allopurinol and colchicine cause diarrhea? Reply To: Do allopurinol and colchicine cause diarrhea?

#8781
Keith Taylor
Keymaster


OK, as many visitors are interested in this topic, I’ll give my thoughts about the general considerations of diarrhea with allopurinol or colchicine. But never forget the overriding advice relating to this type of problem. Because with any medication, you must read the label and you must consult your doctor or pharmacist if you are worried by any unexpected effects of your medicine.

The first set of considerations are not specific to these gout medicines. Because there are common difficulties with nocebo effects that are not specifically gout-related.

Next, we should consider the specific gout medicines: allopurinol and colchicine.

Firstly, colchicine has a long history of association with diarrhea. But modern colchicine dosing recommendations should eliminate the worst of this. So for anyone who wants more help with colchicine and diarrhea, you really must describe your exact daily dose and when you take it.

Secondly, diarrhea is mentioned as a known minor side-effect of allopurinol. But this has been mentioned many times before in the forums. So I recommend you use the “Google Gout” search box near the top of every GoutPal page. Then you can see if the experiences of how other allopurinol patients have coped relate to your situation.

Finally, I remind you of my earlier comments about getting professional help. Because there are lots of ways to resolve problems of taking uric acid and gout medicines. But if you don’t take active steps to make sure you are taking your gout meds the right way, you might seriously delay your gout recovery.